Alert archive / Nevada / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Elko, NV

August 5, 20175 counties in Nevada

NWS Elko, NV issued this flash flood watch at Aug 5, 2017, 2:24 AM PDT for 5 counties in Nevada. It took effect at Aug 6, 2017, 11:00 AM PDT. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2017, 2:24 AM PDT (09:24 UTC)
In effect from
Aug 6, 2017, 11:00 AM PDT
Expired
Aug 7, 2017, 9:38 PM PDT
In force
35 hr
Issued by
NWS Elko, NV
Flood severity
None

Counties Elko County, NV, Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 133 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3440 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WGUS65 KLKN 050924
FFALKN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Elko NV
224 AM PDT Sat Aug 5 2017

NVZ035-041-052230-
/O.NEW.KLKN.FF.A.0002.170806T1800Z-170808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White Pine County-Northeastern Nye County-
Including the cities of Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Duckwater, and Currant Summit
224 AM PDT Sat Aug 5 2017

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE
MONDAY NIGHT...

The National Weather Service in Elko has issued a

* Flash Flood Watch for portions of Nevada and south central 
  Nevada, including the following areas, in Nevada, White Pine 
  County. In south central Nevada, Northeastern Nye County. 

* From Sunday morning through late Monday night

* Subtropical moisture will be across central Nevada. Heavy
  rainfall from slow moving thunderstorms will create an
  environment supportive of flash flooding.

* Areas most prone to flash flooding include small creeks and 
  streams in and near the higher terrain, wildfire burn scars, and
  normally dry washes. Rock slides and debris/water flows over 
  roadways are possible. Low lying areas, where some roads are, 
  will be susceptible to flooding as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take
action should flash flood warnings be issued.

&&

$$
4 follow-up statements
578 
WGUS65 KLKN 060952
FFALKN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Elko NV
252 AM PDT Sun Aug 6 2017

NVZ037-040-062200-
/O.EXB.KLKN.FF.A.0002.170806T1800Z-170807T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
Including the cities of Austin, Austin Summit, Eureka, 
Diamond Valley, Pinto Summit, Tonopah, and Round Mountain
252 AM PDT Sun Aug 6 2017

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM PDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Elko has expanded the

* Flash Flood Watch for portions of central Nevada, including
  Southern Lander County, Southern Eureka County and Northwestern
  Nye County. 

* From 11 AM PDT this morning through this evening

* Subtropical moisture will be across central Nevada. Heavy 
  rainfall from slow moving thunderstorms will create an 
  environment supportive of flash flooding. 

* Areas most prone to flash flooding include small creeks and 
  streams in and near the higher terrain, wildfire burn scars, 
  and normally dry washes. Rock slides and debris/water flows 
  over roadways are possible. Low lying areas, where some roads 
  are, will be susceptible to flooding as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$

NVZ035-041-062200-
/O.CON.KLKN.FF.A.0002.170806T1800Z-170808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White Pine County-Northeastern Nye County-
Including the cities of Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Duckwater, and Currant Summit
252 AM PDT Sun Aug 6 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 11 AM PDT THIS
MORNING THROUGH LATE MONDAY NIGHT...

The Flash Flood Watch continues for

* Portions of central Nevada, including White Pine County and  
  Northeastern Nye County. 

* From 11 AM PDT this morning through late Monday night

* Subtropical moisture will be across central Nevada. Heavy 
  rainfall from slow moving thunderstorms will create an 
  environment supportive of flash flooding. 

* Areas most prone to flash flooding include small creeks and 
  streams in and near the higher terrain, wildfire burn scars, 
  and normally dry washes. Rock slides and debris/water flows 
  over roadways are possible. Low lying areas, where some roads 
  are, will be susceptible to flooding as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$

DS
748 
WGUS65 KLKN 070046
FFALKN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Elko NV
546 PM PDT Sun Aug 6 2017

NVZ033-034-038-039-070845-
/O.EXB.KLKN.FF.A.0002.170807T0600Z-170808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southeastern Elko County-Ruby Mountains/East Humboldt Range-
Southwestern Elko County-South Central Elko County-
Including the cities of Silver Zone Pass, West Wendover, 
Secret Pass, Lamoille Canyon, Harrison Pass, Elko, Spring Creek, 
Carlin, Wells, Ruby Valley, and Pequop Summit
546 PM PDT Sun Aug 6 2017

...FLASH FLOOD WATCH IN EFFECT FROM 11 PM PDT THIS EVENING
THROUGH LATE MONDAY NIGHT...

The National Weather Service in Elko has expanded the

* Flash Flood Watch to include portions of Nevada and northeast 
  Nevada, including the following areas, in Nevada, Ruby 
  Mountains/East Humboldt Range. In northeast Nevada, South 
  Central Elko County, Southeastern Elko County, and 
  Southwestern Elko County. 

* From 11 PM PDT this evening through late Monday night

* Subtropical moisture will be across central Nevada. Heavy 
  rainfall from slow moving thunderstorms will create an 
  environment supportive of flash flooding. 

* Areas most prone to flash flooding include small creeks and 
  streams in and near the higher terrain, wildfire burn scars, 
  and normally dry washes. Rock slides and debris/water flows 
  over roadways are possible. Low lying areas, where some roads 
  are, will be susceptible to flooding as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$

NVZ037-040-070845-
/O.EXT.KLKN.FF.A.0002.000000T0000Z-170808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
Including the cities of Austin, Austin Summit, Eureka, 
Diamond Valley, Pinto Summit, Tonopah, and Round Mountain
546 PM PDT Sun Aug 6 2017

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE MONDAY NIGHT...

The Flash Flood Watch is now in effect for

* Portions of north central Nevada and south central Nevada, 
  including the following areas, in north central Nevada, 
  Southern Lander County and Southern Eureka County. In south 
  central Nevada, Northwestern Nye County. 

* Through late Monday night

* Subtropical moisture will be across central Nevada. Heavy 
  rainfall from slow moving thunderstorms will create an 
  environment supportive of flash flooding. 

* Areas most prone to flash flooding include small creeks and 
  streams in and near the higher terrain, wildfire burn scars, 
  and normally dry washes. Rock slides and debris/water flows 
  over roadways are possible. Low lying areas, where some roads 
  are, will be susceptible to flooding as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$

NVZ035-041-070845-
/O.CON.KLKN.FF.A.0002.000000T0000Z-170808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White Pine County-Northeastern Nye County-
Including the cities of Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Duckwater, and Currant Summit
546 PM PDT Sun Aug 6 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE MONDAY
NIGHT...

The Flash Flood Watch continues for

* Portions of Nevada and south central Nevada, including the 
  following areas, in Nevada, White Pine County. In south 
  central Nevada, Northeastern Nye County. 

* Through late Monday night

* Subtropical moisture will be across central Nevada. Heavy 
  rainfall from slow moving thunderstorms will create an 
  environment supportive of flash flooding. 

* Areas most prone to flash flooding include small creeks and 
  streams in and near the higher terrain, wildfire burn scars, 
  and normally dry washes. Rock slides and debris/water flows 
  over roadways are possible. Low lying areas, where some roads 
  are, will be susceptible to flooding as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$

99
201 
WGUS65 KLKN 070810
FFALKN

Flood Watch
National Weather Service Elko NV
110 AM PDT Mon Aug 7 2017

NVZ033>035-037>041-080000-
/O.CON.KLKN.FF.A.0002.000000T0000Z-170808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southeastern Elko County-Ruby Mountains/East Humboldt Range-
White Pine County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Silver Zone Pass, West Wendover, 
Secret Pass, Lamoille Canyon, Harrison Pass, Ely, Ruth, McGill, 
Connors Pass, Great Basin National Park, Austin, Austin Summit, 
Eureka, Diamond Valley, Pinto Summit, Elko, Spring Creek, Carlin,
Wells, Ruby Valley, Pequop Summit, Tonopah, Round Mountain, 
Duckwater, and Currant Summit
110 AM PDT Mon Aug 7 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY TONIGHT...

The Flash Flood Watch continues for

* Portions of central and northeast Nevada including, White Pine
  County, Southern Lander County, Southern Eureka County, Southern
  Elko County and Northern Nye County.
 
* Through late Monday night

* Subtropical moisture will be across central and northeast 
  Nevada. Heavy rainfall from slow moving thunderstorms will 
  create an environment supportive of flash flooding. 

* Areas most prone to flash flooding include small creeks and 
  streams in and near the higher terrain, wildfire burn scars, 
  and normally dry washes. Rock slides and debris/water flows 
  over roadways are possible. Low lying areas, where some roads 
  are, will be susceptible to flooding as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$

DS
387 
WGUS65 KLKN 080438
FFALKN

Flood Watch
National Weather Service Elko NV
938 PM PDT Mon Aug 7 2017

NVZ033>035-037>041-080545-
/O.CAN.KLKN.FF.A.0002.000000T0000Z-170808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southeastern Elko County-Ruby Mountains/East Humboldt Range-
White Pine County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Silver Zone Pass, West Wendover, 
Secret Pass, Lamoille Canyon, Harrison Pass, Ely, Ruth, McGill, 
Connors Pass, Great Basin National Park, Austin, Austin Summit, 
Eureka, Diamond Valley, Pinto Summit, Elko, Spring Creek, Carlin,
Wells, Ruby Valley, Pequop Summit, Tonopah, Round Mountain, 
Duckwater, and Currant Summit
938 PM PDT Mon Aug 7 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for White Pine, northern Nye, southern
Lander, southern Eureka and souther Elko counties has been
cancelled. The heavier thunderstorms have dissipated and flash 
flooding in no longer a risk. Brief heavy downpours will be 
possible through midnight with any lingering thunderstorm 
activity.

$$

DS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood watch went out at Aug 4, 3:19 PM PDT, 11 hours 5 minutes earlier.

Area forecast discussion, Aug 4, 3:19 PM PDT, 11 hours 5 minutes before
Area Forecast Discussion
National Weather Service Elko NV
319 PM PDT Fri Aug 4 2017

.SYNOPSIS...Saturday will be a few degrees cooler, though still
above normal. By Sunday temperatures will return to near normal,
continuing through the week. There will be isolated to scattered
thunderstorms each day with greatest coverage in central Nevada
this weekend, spreading northward through the week.

&&

.SHORT TERM...The upper level ridge that has been bringing the
above normal heat over the past week is in the process of breaking
down. In fact, heights will be dropping to around 588 dm tomorrow
and 586 dm on Sunday due to low pressure developing off of the
Northern California coast. This sets up the beginning of a trend
to draw moisture further northward a bit each day as well as
cooling our temperatures.

Convection this afternoon has begun along the central convergence
zone and storms will be both moving and developing southward into
northern Nye and White Pine counties through the evening. On
Saturday PWATS of .75 to near an inch creep up into central Nevada
and even northward into Humboldt county. Scattered afternoon
thunderstorms will develop once again around Hwy 50 and south
while there will be more of an isolated threat in areas north of
Hwy 50, though Elko County will likely remain storm free one more
day. High temperatures on Saturday will drop a few degrees more as
we head towards more seasonal daytime temperatures.

Overnight convection is a possibility Saturday night as an upper
level jet begins to nose into southern Nevada. This should mainly
effect Nye and White Pine Counties, though with the moisture in
place a storm cant be ruled out further north reaching towards
Humboldt County.

By Sunday the higher PWATS will be dispersed across all of Nevada.
While thunderstorms are expected to be more widespread on Sunday,
the best instability will once again be in northern Nye and White
Pine counties, with isolated flash flooding possible on both
Saturday and Sunday as these storms will be slow moving. One
limiting factor to convection on Sunday may be the cloud cover
left over from the Saturday night activity. In fact, guidance has
been bringing in much cooler temperatures for Sunday
afternoon in the 80's, likely due to the expected cloud cover.
However, afternoon highs were bumped up a bit above guidance,
especially in northern counties where cloud cover may not be as
widespread.

.LONG TERM...Sunday night through next Friday

Overview and Forecast Confidence:
Confidence is fairly high for synoptic pattern as all models are
pretty similar...that is fairly active pattern with a quiet trend
towards the end of the week. Obviously, low confidence in
placement of best chances for convection.

What's left of a upper level trof lifts northeast over the area
on Monday, pulling the dry/moist line northeast Monday evening.
The subtropical jet is west to east over southern NV so this
places central NV in the most favorable convective environment.
Tue and Wed...another 1.5PV anomaly lifts northeast into northern
CA and northern NV. Jet placement shifts slightly further north
into central NV, so expect the best convective environment to
shift northward also. Best convective indices reside on Wed with
the PV anomaly directly overhead. By Thu, the anomaly has weaken
and push east of the area. The exit region of the jet will still
be in the area, so the environment is still unstable but just for
far eastern or northeast NV. Another 1.5PV anomaly approach the
CA/OR border on Friday, which orientates the sub- tropical jet
more WSW-ENE over central NV and UT. This keeps the environment
unstable near the UT/NV border and northeast corner of N but
drier aloft elsewhere.

Sensible Weather/Impacts:

Precip
T-storms expected on all days with trend towards northeastern NV after
Tue. Flash flooding looks highest Sunday night thru Monday in
central NV, with marginal severe t-storms possible Tuesday thru
Wednesday. Overnight cloud cover will play a critical role in
daytime coverage and intensity. By Friday, small chances remain
near NV/ID/UT border and far northwestern Humboldt county, as the
rest of the CWA looks dry.

Winds
No issues other than gusty outflow winds from t-storms.

Temps
Tricky forecast but overall cooler.  Closer to average this time of year
with 80s more prevalent due to convection. I do expect more 90s
for high temps after Thursday and Friday due to decrease in
convection and a slight rise in 500mb heights. Overnight lows
mainly in the 50s and 60s.

&&

.AVIATION...T-storms likely north of TPH...drifting southward to
impact the terminal. Watch for gusty outflow winds from these.
Expect t-storms to stay just outside of ELY but airport could see
gusty winds from outflows from these. No issues expected at WMC
and EKO other than reduce vertical vis (smoke) and high density
altitudes.

&&

.FIRE WEATHER...Winds this afternoon have been gusting to around
25 mph in northern zones and will continue through the early
evening before tapering off. Scattered thunderstorms in central
Nevada, south of and including the US Highway 50 corridor, are
ongoing at this time and will continue this evening before slowly
tapering off tonight. Storms will redevelop in the afternoons
in this area through the weekend, possibly even continuing into
the overnight hours on Saturday night. Weekend storms will be
more isolated in areas north of Hwy 50 with more a dry/wet hybrid.
The main threat will be gusty outflow winds from storms. Zones
455 and 457 also have a threat for localized flash flooding with
slow moving storms.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

90/85/85/90

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:26 PM PDTSpecial Weather StatementLKN34 min

Nearby

Flash Flood Watches in Nevada, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.